Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 372, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2009, 7:08 PM CDT for 5 counties in Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2009, 7:08 PM CDT (00:08 UTC)
- Expired
- Jul 5, 2009, 8:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Barbour County, AL, Bullock County, AL, Lee County, AL, Macon County, AL, Russell County, AL
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 1:06 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1298 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 060008
SVRBMX
ALC005-011-081-087-113-060100-
/O.NEW.KBMX.SV.W.0372.090706T0008Z-090706T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
708 PM CDT SUN JUL 5 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LEE COUNTY IN EAST CENTRAL ALABAMA...
NORTHEASTERN BARBOUR COUNTY IN SOUTHEAST ALABAMA...
NORTHERN BULLOCK COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...UNION SPRINGS...MIDWAY...
EASTERN MACON COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITY OF TUSKEGEE...
RUSSELL COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...PHENIX CITY...HURTSBORO...
* UNTIL 800 PM CDT
* AT 707 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
LAKE TUSKEGEE TO 10 MILES SOUTHWEST OF FRANKLIN FIELD...AND MOVING
EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
TUSKEGEE NATIONAL FOREST AND DAVISVILLE BY 715 PM CDT...
UNION SPRINGS BY 720 PM CDT...
SOCIETY HILL AND ABERFOIL BY 730 PM CDT...
GUERRYTON BY 740 PM CDT...
UCHEE BY 745 PM CDT...
HURTSBORO AND MIDWAY BY 750 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3241 8497 3236 8497 3234 8500 3232 8499
3207 8507 3206 8594 3249 8572 3254 8510
3254 8501 3253 8499 3245 8498 3242 8496
TIME...MOT...LOC 0007Z 265DEG 27KT 3242 8566 3205 8590
$$
752 follow-up statements
000
WWUS54 KBMX 060033
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
733 PM CDT SUN JUL 5 2009
ALC005-011-081-087-113-060100-
/O.CON.KBMX.SV.W.0372.000000T0000Z-090706T0100Z/
BARBOUR AL-BULLOCK AL-RUSSELL AL-MACON AL-LEE AL-
733 PM CDT SUN JUL 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN LEE...SOUTHEASTERN MACON...RUSSELL...NORTHERN
BULLOCK AND NORTHEASTERN BARBOUR COUNTIES...
AT 733 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
MARVYN TO 8 MILES SOUTHWEST OF UNION SPRINGS...OR ALONG A LINE
EXTENDING FROM 12 MILES NORTH OF HURTSBORO TO 8 MILES SOUTHWEST OF
UNION SPRINGS...MOVING EAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
UCHEE BY 740 PM CDT...
GUERRYTON BY 745 PM CDT...
CRAWFORD...THREE NOTCH AND HURTSBORO BY 750 PM CDT...
PARKMANVILLE BY 755 PM CDT...
HATCHECHUBBE...MIDWAY...RUSSELL COUNTY SPORTS COMPLEX AND PHENIX
DRAG STRIP BY 800 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3241 8497 3236 8497 3234 8500 3232 8499
3207 8507 3207 8530 3208 8588 3251 8546
3254 8510 3254 8501 3253 8499 3245 8498
3242 8496
TIME...MOT...LOC 0033Z 277DEG 23KT 3241 8534 3207 8580
$$
75000
WWUS54 KBMX 060057
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 PM CDT SUN JUL 5 2009
ALC005-011-081-087-113-060107-
/O.EXP.KBMX.SV.W.0372.000000T0000Z-090706T0100Z/
BARBOUR AL-BULLOCK AL-RUSSELL AL-MACON AL-LEE AL-
757 PM CDT SUN JUL 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEE...
SOUTHEASTERN MACON...RUSSELL...NORTHERN BULLOCK AND NORTHEASTERN
BARBOUR COUNTIES WILL EXPIRE AT 800 PM CDT...
THE WARNING HAS BEEN ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3241 8497 3236 8497 3234 8500 3232 8499
3207 8507 3207 8530 3208 8588 3251 8546
3254 8510 3254 8501 3253 8499 3245 8498
3242 8496
TIME...MOT...LOC 0057Z 277DEG 23KT 3239 8516 3208 8556
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:32 PM CDT, 36 minutes earlier.
Area forecast discussion, Jul 5, 6:32 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 632 PM CDT SUN JUL 5 2009 .UPDATE...FOR 00Z AVIATION. && .SHORT TERM...TONIGHT THROUGH TUESDAY. EARLY MORNING CONVECTION HAS PUSHED AN OUTFLOW BOUNDARY SOUTH OF I-20. AIR MASS SOUTH OF THIS BOUNDARY IS VERY UNSTABLE WITH MUCAPES OF 3000-4000 J/KG AND LIFTED INDICES -4 TO -6 CELSIUS. THE AREA ALONG AND SOUTH OF I-20 WILL BE THE FAVORED ZONE FOR ADDITIONAL CONVECTIVE DEVELOPMENT OVERNIGHT. NAM MODEL DOES NOT SHOW MUCH RAIN OVERNIGHT BUT GFS MODEL BRINGS ANOTHER WAVE ACROSS CENTRAL ALABAMA TOWARDS MORNING. WATER VAPOR IMAGERY SHOWS A DECENT MID LEVEL SHORT WAVE TROF OVER THE FRONT RANGE OF THE SOUTHERN ROCKIES. THIS IMPULSE WILL LIKELY TRIGGER THE CONVECTION THAT WILL MOVE ACROSS AREA LATER TONIGHT...AND WILL CONTINUE WITH HIGH RAIN CHANCES. THE BOUNDARY WILL SINK SLOWLY SOUTHWARD ON MONDAY AND GOOD RAIN CHANCES WILL CONTINUE ACROSS SOUTH CENTRAL ALABAMA...ESPECIALLY DURING THE HEATING OF THE DAY. AFTERNOON STORMS MAY BE LIMITED IN INTENSITY AND COVERAGE DUE TO EXPECTED RAIN IN THE MORNING. BY TUESDAY MORNING...SURFACE BOUNDARY WILL HAVE PUSHED WELL INTO SOUTH ALABAMA AND MID LEVEL FLOW WILL BECOME NORTHWEST AS UPPER TROF AXIS SLIDES SOUTH. RAIN CHANCES WILL BE CONFINED TO AREAS SOUTH OF I-85. .LONG TERM...WEDNESDAY THRU SUNDAY. LARGE SCALE UPPER RIDGE OVER THE SOUTHWEST STATES WILL EXPAND EASTWARD TOWARDS ALABAMA. THIS WILL RESULT IN WARMER TEMPERATURES AS THE WEEKEND APPROACHES WITH HIGHS CLIMBING BACK INTO THE MIDDLE AND UPPER 90S. CENTRAL ALABAMA WILL BE UNDER A NORTH TO NORTHWEST UPPER FLOW PATTERN...AND GFS MODEL SUGGESTS A FEW IMPULSES COULD NOSE DOWN INTO AREA DURING THIS TIME PERIOD...AND KEPT SMALL RAIN CHANCES IN FOR EACH DAY. && .AVIATION...00Z TAF DISCUSSION. STRENGTHENING MCS WILL PASS BETWEEN CENTRAL ALABAMA TAF SITES AS IT EXITS INTO GEORGIA THIS EVENING. SCATTERED LIGHT SHOWERS ARE ALL OVER THE RADAR EXCEPT NEAR TOI...WILL HAVE TO INCLUDE A SHORT TEMPO FOR SOME LIGHT RAIN TO START OFF THE TAF. SEVERAL OTHER THUNDERSTORM COMPLEXES WILL BE POSSIBLE OVER THE NEXT 24 HRS. DIFFICULT TO PINPOINT TIMING OF THESE FEATURES...HOWEVER IT DOESNT APPEAR ANY OF THESE WILL BE LIKELY BEFORE 06Z. WILL RE- EVALUATE TIMING FEATURES AT 06Z ISSUANCE. OTHERWISE...LOOK FOR SOME MVFR CEILINGS EARLY TO MID MORNING WITH SOME LINGERING MVFR BR ALSO POSSIBLE. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 07/88
Hazardous weather outlook, Jul 5, 1:28 PM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 128 PM CDT SUN JUL 5 2009 ALZ011>015-017>050-061824- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 128 PM CDT SUN JUL 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE SOUTHERN HALF OF CENTRAL ALABAMA THROUGH 8 PM TONIGHT. THIS INCLUDES AREAS ALONG AND SOUTH OF A LINE FROM CARROLLTON...TO CLANTON TO LAYFAYETTE. THE MAIN THREAT WITH ANY STORMS THAT FORM WILL BE WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE AREA-WIDE ON MONDAY AND THEN ACROSS THE SOUTHERN SECTIONS ON TUESDAY AS A WEAK BOUNDARY CONTINUES TO SLOWLY MOVE SOUTHWARD. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE PEAK HEATING HOURS. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. 27
In the hours before
Special weather statement, Jul 5, 4:29 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 429 PM CDT SUN JUL 5 2009 ALZ033-034-040-052215- BIBB-DALLAS-PERRY- 429 PM CDT SUN JUL 5 2009 ...SIGNIFICANT WEATHER ALERT FOR BIBB...DALLAS AND PERRY COUNTIES UNTIL 515 PM CDT... AT 428 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VANCE TO BRENT TO MARION TO UNIONTOWN...MOVING EAST AT 20 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, Jul 5, 4:52 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 452 PM CDT SUN JUL 5 2009 ALZ025-035-052245- CHILTON-SHELBY- 452 PM CDT SUN JUL 5 2009 ...SIGNIFICANT WEATHER ALERT FOR CHILTON AND SHELBY COUNTIES UNTIL 545 PM CDT... AT 451 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAYLENE TO 9 MILES NORTHWEST OF PAUL M GRIST STATE PARK...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF MONTEVALLO TO 13 MILES EAST OF MARION...MOVING EAST AT 20 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, Jul 5, 5:50 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 550 PM CDT SUN JUL 5 2009 ALZ027-028-036-037-041-043-044-052330- AUTAUGA-CLAY-COOSA-ELMORE-MONTGOMERY-TALLADEGA-TALLAPOOSA- 550 PM CDT SUN JUL 5 2009 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...CLAY...COOSA...ELMORE... MONTGOMERY...TALLADEGA AND TALLAPOOSA COUNTIES UNTIL 630 PM CDT... AT 550 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STEWARTVILLE TO SPEED TO AUTAUGA COUNTY AIRPORT...OR ALONG A LINE EXTENDING FROM STEWARTVILLE TO 9 MILES WEST OF EQUALITY TO 9 MILES SOUTHWEST OF PRATTVILLE... MOVING EAST AT 30 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WEOKA MILLS. STEWARTVILLE. OVERBROOK. HOLLINS. WALLSBORO. ROSELLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR SOUTHERN ALABAMA. 75
Local storm report, Jul 5, 6:32 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 PM CDT SUN JUL 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG 4 WSW MARBLE VALLEY 33.02N 86.51W
07/05/2009 COOSA AL AMATEUR RADIO
LARGE TREES REPORTED BLOCKING COUNTY ROAD 40 WITH POWER
LINE SNAPPED IN HALF AND HIGH VOLTAGE TRANSFORMER ON THE
GROUND. ESTIMATED WIND GUST OF 65MPH.
&&
GGOGGINSLocal storm report, Jul 5, 6:39 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT SUN JUL 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND GST 5 N ELMORE 32.61N 86.31W
07/05/2009 E60 MPH ELMORE AL AMATEUR RADIO
ESTIMATED 60MPH WIND GUST REPORTED 2 MILES NW OF THE
COMMUNITY OF RED HILL.
&&
GGOGGINSLocal storm report, Jul 5, 6:49 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 PM CDT SUN JUL 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND GST 3 WNW MARTIN DAM 32.69N 85.96W
07/05/2009 E60.00 MPH ELMORE AL AMATEUR RADIO
ESTIMATED 60MPH WIND GUST REPORTED 2 MILES NW OF THE
COMMUNITY OF RED HILL. LOCATION CORRECTED.
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:18 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 27 min |
| Jul 5, 7:55 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.